Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 65, NWS State College, PA

June 25, 2009Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 25, 2009, 5:13 PM EDT for Tioga County, Pennsylvania. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2009, 5:13 PM EDT (21:13 UTC)
Expired
Jun 25, 2009, 6:15 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Tioga County, PA

The radar

The State College radar (KCCX), 108 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:13 PM EDTTSTM WND DMG3 E Wellsboro, PATREES AND WIRES DOWN
Jun 25, 5:15 PM EDTTSTM WND DMG4 Sw Wellsboro, PATREES AND WIRES DOWN RTE 660

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 252113
SVRCTP
PAC117-252215-
/O.NEW.KCTP.SV.W.0065.090625T2113Z-090625T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 615 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WELLSBORO...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRIS AROUND 525 PM EDT...
  COVINGTON AROUND 550 PM EDT...
  

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15...
STATE ROAD 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. FOR YOUR SAFETY...TAKE
SHELTER INSIDE A BUILDING LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORM.

&&

LAT...LON 4169 7688 4160 7688 4155 7696 4155 7722
      4165 7747 4167 7750 4183 7740
TIME...MOT...LOC 2113Z 294DEG 17KT 4171 7733

$$

FORECASTER: LA CORTE
1 follow-up statement
000 
WWUS51 KCTP 252135
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
535 PM EDT THU JUN 25 2009

PAC117-252215-
/O.CON.KCTP.SV.W.0065.000000T0000Z-090625T2215Z/
TIOGA PA-
535 PM EDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN TIOGA COUNTY...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MORRIS...OR 7 MILES SOUTHEAST OF WELLSBORO...MOVING
SOUTHEAST AT 20 MPH.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15...
STATE ROAD 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4169 7688 4160 7688 4155 7696 4155 7722
      4163 7740 4180 7728
TIME...MOT...LOC 2135Z 294DEG 17KT 4167 7720

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:45 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 25, 2:45 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT THU JUN 25 2009

.SYNOPSIS...
A COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE GREAT LAKES TODAY...THEN
THROUGH PENNSYLVANIA TONIGHT AND EARLY FRIDAY. HIGH PRESSURE WILL
BUILD IN FROM THE MIDWEST...LATE FRIDAY AND SATURDAY. HOWEVER...ANOTHER
COLD FRONT WILL LIKELY PUSH THROUGH PENNSYLVANIA SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MORNING UPDATE INCLUDES A DECREASE IN TEMPERS ACROSS THE NORTHWEST
THIRD OF THE CWA AS CLOUDS ASSOCIATED WITH APPROACHING CONVECTION
BEGIN TO LIMIT SUNSHINE. INCREASED THE COVERAGE OF THE ISOLATED
AFTERNOON CONVECTION SLIGHTLY TO THE SOUTHEAST BASED ON CURRENT RADAR.

EARLY AM WATER VAPOR LOOP SHOWING WEAK SHORTWAVE APPROACHING PA
FROM THE GRT LKS. THIS FEATURE CURRENTLY PRODUCING ENOUGH FORCING
TO KEEP SHRA/TSRA GOING OVR OHIO. HOWEVER...IT WILL BE MOVING INTO
DRIER/MORE STABLE ATMOS ASSOCIATED WITH HI PRES RIDGE OVR
PENNSYLVANIA...SO TDY SHOULD BE DRY FOR MOST OF CENTRAL PA. IR
IMAGERY DOES SHOW SCT CIRRUS OVERSPREADING PA ATTM...WHICH WILL
LIKELY BE ARND FOR MUCH OF THE DAY.

A MORE IMPRESSIVE SHORTWAVE...CURRENTLY ENTERING WESTERN
ONTARIO...WILL TRACK EASTWARD OVR THE NEXT 36HRS...PUSHING A COLD
FRONT THRU THE STATE. ORGANIZED LINE OF LATE DAY/EVENING TSRA
APPEAR LIKELY TO ROLE INTO THE NW MTNS...AS LARGE SCALE FORCING
AND SIG DEEP LYR SHEAR ASSOCIATED WITH SHORTWAVE OVERSPREADS THE
AREA. GEFS MEAN CAPES RISE TO ARND 2000J/KG IN PREFRONTAL AIRMASS
OVR NORTHWEST PA LATE TDY AS HIGHER DWPTS ARE FED INTO THAT REGION
BY LL JET. COMBINATION OF INSTABILITY AND SHEAR SUGGESTS LOCALLY
SVR WX POSSIBLE OVR THE NW MTNS LATE TDY AND EVENING.

UNDER MSUNNY SKIES...ENS MEAN 850 TEMPS NR 18C SHOULD SUPPORT
HIGH TEMPS TDY FROM THE M80S OVR THE HIGH TERRAIN...TO L90S SUSQ
VALLEY. THESE READINGS SHOULD BE THE WARMEST WE/VE SEEN SINCE THE
THE RECORD MAXES OF LATE APRIL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
POTENT EVENING TSRA WILL LIKELY ACCOMPANY ARRIVAL OF COLD FRONT
OVR THE NORTHWEST PART OF THE STATE. HOWEVER...WANING UPPER LVL
FORCING AND STABILIZING BLYR SHOULD RESULT IN A DIMINISHING BAND
OF SHRA/TSRA MOVING INTO CENTRAL/SOUTHERN PA LATE TONIGHT.

LATEST SREF DATA INDICATES FRONT WILL TAKE UNTIL MID AFTN TO CLEAR
LANCASTER COUNTY...SO WILL KEEP POPS GOING THRU THE FIRST HALF OF
FRIDAY OVR THE SOUTHERN HALF OF THE STATE...AND THRU THE AFTN OVR
THE EXTREME SOUTHEAST. COVERAGE WILL BE SCT AT BEST. HOWEVER...CAN/T
RULE OUT ISOLATED SVR WX OVR THE LOWER SUSQ VALLEY...WHERE GEFS
PLUME DATA INDICATE MEAN CAPES RECOVERING TO GREATER THAN 2000 J/KG
BY AFTN. SOUNDING DATA SUGGESTS EARLY CLOUDS WILL GIVE WAY TO PTSUNNY
SKIES AND TEMPS STILL A BIT ABOVE NORMALS FOR MOST LOCATIONS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
500MB TROUGH AXIS STEADILY SLIDES EAST SAT...WITH A SECONDARY LOBE
OF VORTICITY PROGGED TO PIVOT ARND SW QUADRANT SAT AFTN. 850MB
TEMPS STEADILY COOL BEHIND FRONT SAT...WITH MARGINAL INSTABILITY
CAN/T RULE OUT ISO LOW TOPPED CONVECTION FROM A DIURNALLY DRIVEN
ATMOS...FORCING WILL REMAIN VERY WEAK HOWEVER FROM SFC RIDGE
OVERHEAD. ATTM HAVE LEFT DRY FORECAST IN PLACE. SFC TEMPS COULD
STILL BE IN THE UPPER 70S/LOW 80S. FOCUS THEN TURNS TO APPROACH OF
HIGH CONFIDENCE MID-LVL SHORTWAVE. SUN THRU WED.

WEAK RIDGING SAT NGT WILL BE DEFLECTED EAST...AS FRONTAL BNDRY
APPROACHES FROM WEST SUN. THETA-E RIDGE POKES EAST SUN AHEAD OF
FRONTAL BNDRY...THUS HAVE MAINTAINED CHC SHRA/TSRA. RIDGE CENTERED
OFF NEW ENGLAND COAST IS POISED TO SLOW EASTWARD PROGRESSION OF
500MB SHORTWAVE. THIS APPEARS TO BE GAINING CONFIDENCE...AND BRINGS
A WEAK NW FLOW REGIME BACK INTO MID-ATLANTIC REGION EARLY NEXT WEEK.
THIS SCENARIO SUGGESTS TEMPS WILL BE A BIT BLW NORMAL THRU THE
PERIOD WITH A CHC OF DIURNAL CONVECTION...ESP OVR THE ELEVATED
TERRAIN OF THE ALLEGHENIES.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR XPCTD MOST OF THE FIRST 24 HRS. SCT SHRA/TSRA PSBL BEFORE 21Z
AT KBFD...BUT MOST OTHER TERMINALS WILL STAY VFR WITH LIGHT W/NW
WINDS THROUGH 03Z. SCT/NMRS HRA/TSRA WILL THEN REDEVELOP ACROSS
THE LWR GR LAKES AND SHOULD MOVE INTO KBFD AROUND 23Z/00Z AND
NEAR TO KUNV/KAOO/KIPT/KJST AROUND 03Z/04Z. THIS COULD BRING THESE
LOCATIONS DOWN TO MVFR BUT IFR NOT LIKELY EXPECT FOR PERHAPS A
VERY SHORT TIME. MOISTURE POOLING IS NOT GREAT...SFC WIND
CONVERGENCE MINIMAL AND A LITTLE CAP IS PRESENT OVER THE SRN/SERN
PART OF THE CWA. DYNAMICS BEST FOR STRONG STORMS VCTY KBFD AND TO
THE N.

SCT SHRA WILL LINGER ACRS SRN HALF OF THE AREA INTO FRI AM. BUT
TS WILL BE ISOLD WITH LACK OF DAYTIME HEATING. OTHERWISE XPCT VFR
FOR FRI AT MOST SITES. ONLY KMDT MIGHT HAVE CHC FOR SHRA/TS LINGER
INTO THE AFTN.

OUTLOOK...
SAT...VFR.
SUN...VFR...THEN MVFR IN NMRS SHRA/TS AFTN/EVE.
MON/TUE...MAINLY VFR...MVFR PSBL IN SCT AFTN SHRA/TS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD/TYBURSKI
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/BEACHLER
AVIATION...DANGELO
Hazardous weather outlook, Jun 25, 5:19 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 AM EDT THU JUN 25 2009

PAZ004>006-010>012-017>019-024>027-033-037-041-042-045-046-260930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
519 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT APPROACHING FROM GREAT LAKES WILL PRODUCE
THUNDERSTORMS ACROSS MUCH OF THE AREA THIS EVENING. A FEW OF THESE
STORMS COULD PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-034>036-049>053-056>059-063>066-260930-
JUNIATA-BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
519 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 25, 4:08 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 PM EDT THU JUN 25 2009

PAZ004-252045-
WARREN PA-
408 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 29 MILES WEST OF
WARREN...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR COLUMBUS AROUND 430 PM.

LAT...LON 4191 7937 4174 7957 4179 7963 4199 7963
      4200 7962 4200 7953

EXPERIMENTAL

FORECASTER: LA CORTE
Special weather statement, Jun 25, 5:05 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT THU JUN 25 2009

PAZ037-252130-
TIOGA PA-
505 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TIOGA COUNTY...

AT 504 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WELLSBORO...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN IS ALSO POSSIBLE...CAUSING WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WELLSBORO AROUND 525 PM AND MORRIS AROUND 530
PM.

LAT...LON 4182 7711 4160 7715 4166 7753 4184 7750

EXPERIMENTAL

FORECASTER: LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:08 PM EDTSpecial Weather StatementCTPWarren37 min
Jun 25, 5:05 PM EDTSpecial Weather StatementCTPTioga25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.